Asian Institute of Research, Journal Publication, Journal Academics, Education Journal, Asian Institute
Asian Institute of Research, Journal Publication, Journal Academics, Education Journal, Asian Institute

Journal of Health and Medical Sciences

ISSN 2622-7258

Screen Shot 2018-08-12 at 1.24.09 AM.png
Screen Shot 2018-08-12 at 1.24.02 AM.png
Screen Shot 2018-08-12 at 1.23.57 AM.png
Screen Shot 2018-08-12 at 1.23.52 AM.png
crossref
doi
open access

Published: 28 December 2020

Awareness of Long-Term Prednisolone Use Among Patients Attending a Respiratory Clinic in Sri Lanka: A Clinical Audit

Menaka Thilakarathna

National Hospital of Sri Lanka

journal of social and political sciences
pdf download

Download Full-Text Pdf

doi

10.31014/aior.1994.03.04.147

Pages: 550-555

Keywords: Audit, Prednisolone, Steroid Treatment Card

Abstract

Background: Prednisolone is recognized as one of the most commonly used, highly effective anti-inflammatory agent. It plays a pivotal role in the management of various disease conditions in pulmonology, such as interstitial lung diseases, sarcoidosis, bronchial asthma, chronic obstructive airway disease, allergic bronchopulmonary aspergillosis and even in some forms of extrapulmonary tuberculosis. However, this medication with great therapeutic importance is not free of risks. Long-term use and use in higher doses are known to cause various systemic adverse effects. Therefore, complying with recommended precautionary strategies is of paramount importance. Objectives: To assess awareness of correct use of prednisolone particularly among long-term, outpatient users. Methodology: A structured interviewer-based questionnaire was used to assess awareness of prednisolone usage in patients attending Central chest clinic, Colombo. Forty-one consecutive patients on long term prednisolone were selected from the clinic. The questionnaire was prepared based on recommendations and guidelines related to proper use of corticosteroids. Data were collected by the principal investigator. Results: This clinical audit highlighted the inadequacy of awareness about side effects and safety practices among patients on prolonged courses of prednisolone. Conclusion: Patients need to be educated more on adverse effects, safety measures and correct use to improve risk/ benefit ratio. Designing a steroid treatment card was identified as a potential method to optimize patient education, monitoring and adverse outcome prevention in long-term steroid therapy. Intended quality improvement will be evaluated by re-auditing the implemented protocol.

References

  1. Bancos, I. et al. (2015) ‘Diagnosis and management of adrenal insufficiency’, The Lancet Diabetes and Endocrinology. doi: 10.1016/S2213-8587(14)70142-1.

  2. BNF (2017) BNF 73 (British National Formulary) September 2017, Bnf.org.

  3. Coutinho, A. E. and Chapman, K. E. (2011) ‘The anti-inflammatory and immunosuppressive effects of glucocorticoids, recent developments and mechanistic insights’, Molecular and Cellular Endocrinology. doi: 10.1016/j.mce.2010.04.005.

  4. Lekamwasam, S. et al. (2012) ‘A framework for the development of guidelines for the management of glucocorticoid-induced osteoporosis’, Osteoporosis International. doi: 10.1007/s00198-012-1958-1.

  5. Liu, D. et al. (2013) ‘A practical guide to the monitoring and management of the complications of systemic corticosteroid therapy’, Allergy, Asthma and Clinical Immunology. doi: 10.1186/1710-1492-9-30.

  6. Mahdy, A. et al. (2017) ‘Knowledge, attitude, and practice analysis of corticosteroid use among patients: A study based in the United Arab Emirates’, National Journal of Physiology, Pharmacy and Pharmacology. doi: 10.5455/njppp.2017.7.1234409022017.

  7. Mundell, L., Lindemann, R. and Douglas, J. (2017) ‘Monitoring long-term oral corticosteroids’, BMJ Open Quality. doi: 10.1136/bmjoq-2017-000209.

  8. Rusby, E. (2010) ‘Steroid treatment cards: Patient safety remains at risk’, British Journal of General Practice. doi: 10.3399/bjgp10X515458.

  9. Zeppetella, G. (1998) ‘Steroid treatment cards [8]’, British Journal of General Practice.